Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
24 Posts
Discussion Starter · #1 ·
Been having nasty D after several rounds of antibiotics. I only go BM, ususally once a day but the stool is orange/brown, smells bad and mush (even see undigested food). I have abdominal soreness after the BM and need to take Bentyl. This is new to my IBS--which was mild and alternating from C to a somewhat normal BM.Could someone tell me what the symptoms of colitis? I do not see blood, just a burning, achy colon mostly near the waistline. My gastro told me to take probiotics and bentyl when I called him. Also delievered a stool specimen to the lab, which will take 4-5 days to receive an answer.Need advice--Thanks
 

·
Registered
Joined
·
34,955 Posts
Undigested food is normal in everyone's stools but is usually only noticed when you have diarrhea.I assume they are think antibiotic associated colitis which ranges from watery diarrhea but can get worse and cause bloody diarrhea.Colitis just means inflamation of the colon and can be from something acute like a GI infection or something chronic, and mostly no matter what the cause the symptoms are watery diarrhea that can be severe and be bloody in some cases. Pain can be present and depending on what is causing it, a fever.here is an article about C. diff which is what causes antibiotic associated diarrhea and probably one of the things they will check your stools for http://www.medicinenet.com/clostridium_dif...tis/article.htmK.
 

·
Registered
Joined
·
1,821 Posts
10% of antibiotic-associated diarrheas are caused by C Diff, but they are also caused by other bacteria such as clostridium perfringens, Staphylococcus aureus and Klebsiella oxytoca.Finding these others in the stool usually requires a specialized lab.
 

·
Registered
Joined
·
1,821 Posts
Also, this explains the -most common- symptoms~"Most cases of antibiotic-associated diarrhoea (AAD) are directly or indirectly due to the alteration of gut microflora by antibiotics. 'Functional' diarrhoea, usually limited to a mild and brief change in stool frequency, is considered as the most frequent pattern of AAD. Reduced carbohydrate fermentation and impaired metabolism of bile acids have been claimed as the potential causes of this transient digestive discomfort but a critical analysis of the data supporting these theories is necessary. Alternatively, changes in the gut flora ecosystem allow pathogens to proliferate. Clostridium difficile is responsible for approximately 10% of cases of AAD and almost all cases of antibiotic-associated pseudomembranous colitis. The level of evidence which supports the potential responsibility of other candidate pathogens (Klebsiella oxytoca, enterotoxin-producing Clostridium perfringens and Staphylococcus aureus, Candida) needs to be appreciated according to the updated postulates of causality relationships between a bacterium and a disease."http://www.ncbi.nlm.nih.gov/entrez/query.f...l=pubmed_docsum
 

·
Registered
Joined
·
24 Posts
Discussion Starter · #6 ·
The reason I took so many antibiotics (Cipro and Amoxicillin) was for a UTI caused by Enteroccocus which kept recurring. I know EC is in everyone's digestive system, but wondering if I have an overgrowth, if this species could cause a form of colitis. I guess I will have to wait it out until the lab reports are in.Do you know of any holistic measures to curb the tenderness (aching) other than just taking Bentyl which is not the best for me?Thanks again.
 

·
Registered
Joined
·
34,955 Posts
Peppermint is an herbal antispasmodic that helps some people. I just get the plain old regular Original Peppermint Altoids and they have enough peppermint oil in a couple of them to do me some good.Peppermint tea is another thing to try.K.
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top